MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C2860
Medical Device Problem Code Defective Device (2588)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/21/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra coil 400s (pc400s).It was noted that the patient's anatomy was severe tortuous and moderately calcified.During the procedure, the physician attempted to place a pc400 using a non-penumbra microcatheter, however, while advancing the pc400, the microcatheter migrated.The physician then pulled back the pc400 and made several attempts to reposition the microcatheter, but was unsuccessful; therefore, the physician removed the microcatheter with the pc400 inside.On the back table, it was noticed that the pc400 was damaged.The physician then placed a px slim delivery microcatheter and completed the procedure using new pc400s.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the proximal pet lock was intact on the proximal end of the pusher assembly.The introducer sheath was damaged on the pusher assembly.The proximal constraint sphere was intact with the distal detachment tip (ddt).The ddt was damaged.The introducer sheath was returned backwards on the pc400 assembly.The embolization coil had offset coil winds throughout the entire coil.Conclusions: evaluation of the returned pc400 revealed that the embolization coil had offset coil winds.The reported complaint mentioned that the non-penumbra microcatheter migrated from the target site while advancing the pc400 due to the tortuous patient anatomy.If the parent device migrates while attempting to advance the pc400, damage such as offset coil winds and a damaged introducer sheath may occur.Further evaluation revealed the introducer sheath was loaded onto the pc400 backwards.The friction lock inner diameter is small than the rest of the introducer sheath to ensure a proper lock with the pusher assembly mid-joint.If the pc400 is advanced through the introducer sheath friction lock, damage such as offset coil winds may occur.The offset coil winds may have contributed to the failed attempts to advance the pc400.The non-penumbra microcatheter was not returned for evaluation, therefore, the root cause of the reported complaint was unable to be determined.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7895008
Report Number3005168196-2018-01867
Device Sequence Number19181215
Product Code HCG
UDI-Device Identifier00814548011981
UDI-Public00814548011981
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 08/24/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/02/2023
Device Catalogue Number4002C2860
Device Lot NumberF66794
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/28/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 08/24/2018
Supplement Date Received by Manufacturer11/07/2018
Initial Report FDA Received Date09/20/2018
Supplement Report FDA Received Date11/08/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005